Pennsylvania, 2018Flash Flood in Pennsylvania, August 14 to 15, 2018
August 14 to 15, 2018 · NWS BGM · 1 event in 1 county or zone
An upper level disturbance passed through the region, triggering numerous thunderstorm complexes with very heavy rainfall. Extensive flash flooding lingered into the overnight hours of August 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passed through the region, triggering numerous thunderstorm complexes with very heavy rainfall. Extensive flash flooding lingered into the overnight hours of August 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 10:03 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 14, 10:03 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1103 PM EDT Tue Aug 14 2018
.SYNOPSIS...
Low pressure over eastern New York will continue to slowly lift
northeast through New England overnight. Showers, some with very
heavy downpours will continue into the early evening before
diminishing. Brief high pressure will provide a mainly rain
free day on Wednesday before another frontal boundary with
showers and storms moves through Thursday and Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
945 PM update...
Showers, some with heavy downpours, continue to regenerate
across portions of NY and PA. The activity reformed early this
evening in the vicinity of the upper level vortex spinning down
from Oneida County into the Western Mohawk Valley, but should
finally come to an end after the dry air punch, indicated on
the current water vapor loop, pushes into our forecast area.
Rain will end over the next 2 to 3 hours.
A low stratus deck will set up overnight. Saturated conditions
will likely yield patchy light fog.
3 PM update...
Flash flood watch continues for northeast Pennsylvania and much
of central New York through this evening.
Widespread showers continue across the region this afternoon
although intensities are less than this morning and activity is
progressive. Upper level low in the Mohawk Valley will slowly
lift northeast overnight and into New England. Flash flood
threat will continue in the watch area into the early evening
hours especially since the soil is saturated in northeast
Pennsylvania and the southern tier. The western Catskills could
handle more rainfall before any flooding issues since not much
has fallen here during the past couple of days. Later this
evening the activity will wind down across the western Catskills
before exiting the local area. Overnight lows will range in the
lower to middle 60s.
Wednesday...Brief ridging both at the surface and aloft will
provide a mainly rain free day. During the afternoon diurnal
instability and a weak trough over northern New York could
produce an isolated shower/thunderstorm. High will range in the
lower to middle 80s.
Wednesday night...There could be an isolated shower/storm in
the far northern forecast area due to the weak trough but
overall a dry period. Low will range in the mid to upper 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
305 PM update...
A trough sliding into the Ohio Valley will ignite another round
of showers and thunderstorms across NY and PA on Thursday. A
weak surface cyclone is expected to form along Lake Ontario by
Friday, enhancing the potential for thunderstorms, before the
system pulls a cold front through the region Friday night.
High temperatures will be in the middle-80s on Thursday and
between 80 and 85 degrees on Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM update...
A cold front will slowly exit New England on Saturday, while a
weakening trough hangs across Eastern New York. The proximity of
the front suggests a chance for a shower or thunderstorm on
Saturday, though most of the day will be partly sunny.
A weak ridge over the Central United States will slide east and flatten
on Sunday. The lack of a surface feature leads us to believe Sunday
and Monday will be mainly dry, though pockets of instability may develop
in warm, humid antecedent conditions.
Temperatures will be cooler than normal on Saturday, with highs
in the middle-70s behind the cold front. Highs in the upper-70s
are forecast for Sunday. Temperatures will peak around 80 on
Monday.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Rain showers with embedded downpours will continue through
evening before tapering off between 11 PM and 1 AM. Highly
variable conditions are forecast, with a mix of VFR and MVFR
ceilings outside of rain showers, and IFR conditions in
downpours.
After the shower activity decreases, a widespread low stratus
cloud deck will form. A mix of MVFR and IFR ceilings is expected
through early-morning.
Clouds will break up during the mid-morning hours. VFR
conditions are expected for Wednesday.
Outlook...
Wednesday night through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and thunderstorms.
Saturday/Sunday...Primarily VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ039-040-
043-044-047-048-072.
NY...Flash Flood Watch until midnight EDT tonight for NYZ044>046-
056-057-062.
&&
SYNOPSIS...RRM
NEAR TERM...DJP/RRM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, Aug 14, 10:05 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1105 PM EDT Tue Aug 14 2018
NYZ009-015>018-022>025-036-037-055-PAZ038-160315-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Tioga-Bradford-
1105 PM EDT Tue Aug 14 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ044>046-056-057-062-PAZ039-040-043-044-047-048-072-160315-
Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1105 PM EDT Tue Aug 14 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 14, 8:54 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
954 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 1 SSE BOUCKVILLE 42.88N 75.54W
08/14/2018 MADISON NY SOCIAL MEDIA
ROUTE 12B CLOSED AT HINMAN RD DUE TO FLOODING.
&&
HLC/CJHLocal storm report, Aug 14, 8:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
959 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM FLASH FLOOD SOUTH MONTROSE 41.80N 75.88W
08/14/2018 SUSQUEHANNA PA SOCIAL MEDIA
FLOODED INTERSECTION - RIDGE RD AND RT 29
&&
HLCLocal storm report, Aug 14, 9:40 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD 4 NNE MONTROSE 41.89N 75.85W
08/14/2018 SUSQUEHANNA PA 911 CALL CENTER
PERSON TRAPPED IN HOME, FRANKLIN TOWNSHIP
&&
HLCLocal storm report, Aug 14, 9:41 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1041 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLASH FLOOD 3 SW BINGHAMTON 42.07N 75.95W
08/14/2018 BROOME NY 911 CALL CENTER
PEOPLE TRAPPED IN HOME AT ROBERTS RD NEAR PIERCE CREEK
RD.
&&
HLC/CJHLocal storm report, Aug 14, 9:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD HALLSTEAD 41.96N 75.75W
08/14/2018 SUSQUEHANNA PA 911 CALL CENTER
PERSON TRAPPED IN CAR IN WATER
&&
HLCLocal storm report, Aug 14, 11:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1225 AM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM FLASH FLOOD HOP BOTTOM 41.71N 75.77W
08/14/2018 SUSQUEHANNA PA EMERGENCY MNGR
EVACUATIONS ON CENTER STREET IN HOP BOTTOM BOROUGH DUE
TO HIGH WATER.
&&
MJMFlash Flood, Wyoming
- When
- August 14, 11:30 PM EST to August 15, 2:30 AM EST
- Where
- Wyoming County, 1.37 mi WSW of Nicholson to 1.03 mi W of Nicholson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.619, -75.802
Locally heavy rainfall caused water to surround property and wash over roads in the Nicholson area. People were rescued by boats from their homes near Horton Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, August 14 to 15, 20182 deaths · EF0 · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 20181 death · $24,000 · 52 kt wind · 5 events
- Flash Flooding and Flooding in New York, August 14 to 15, 2018$1.9 million · 23 events
- Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018$930,000 · 14 events
- Flash Flooding and Flood in Oklahoma, August 14, 2018$25,000 · 3 in hail · 21 events
- Flood in Alaska, August 14 to 15, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in New York, August 14, 2018$15,000 · 52 kt wind · 16 events
- Hail and Damaging Wind in Colorado, August 14, 20181.5 in hail · 15 events
- Hail and Damaging Wind in Texas, August 14, 20182.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 201862 kt wind · 6 events
- Damaging Winds in South Carolina, August 14, 201850 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, August 14, 20181.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782303.